Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2017, 6:44 PM EDT for Cumberland County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2017, 6:44 PM EDT (22:44 UTC)
- Expired
- Aug 7, 2017, 7:17 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:48 PM EDT | TSTM WND GST 46 | 4 Ene Hope Mills, NC | FAY ASOS MEASURED A 40 KT GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
344
WUUS52 KRAH 072244
SVRRAH
NCC051-072330-
/O.NEW.KRAH.SV.W.0181.170807T2244Z-170807T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
644 PM EDT MON AUG 7 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Cumberland County in central North Carolina...
* Until 730 PM EDT
* At 644 PM EDT, a severe thunderstorm was located near Fayetteville,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Spring Lake,
Eastover, Stedman, Wade, Falcon and Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3486 7893 3489 7893 3492 7896 3495 7904
3499 7905 3503 7908 3522 7892 3527 7874
3525 7862 3520 7863 3520 7864 3517 7863
3517 7864 3512 7865 3512 7864 3509 7867
3499 7864 3484 7891
TIME...MOT...LOC 2244Z 227DEG 35KT 3501 7891
HAIL...0.75IN
WIND...60MPH
$$
Ellis2 follow-up statements
733
WWUS52 KRAH 072259
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
659 PM EDT MON AUG 7 2017
NCC051-072330-
/O.CON.KRAH.SV.W.0181.000000T0000Z-170807T2330Z/
Cumberland NC-
659 PM EDT MON AUG 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CUMBERLAND COUNTY...
At 658 PM EDT, a severe thunderstorm was located 7 miles east of
Fayetteville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Spring Lake, Eastover,
Stedman, Wade, Falcon and Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3489 7887 3491 7890 3496 7900 3500 7902
3508 7904 3522 7892 3527 7874 3525 7862
3520 7863 3520 7864 3517 7863 3517 7864
3512 7865 3512 7864 3509 7867 3499 7864
3488 7884
TIME...MOT...LOC 2258Z 227DEG 35KT 3511 7878
HAIL...0.75IN
WIND...60MPH
$$
Ellis047
WWUS52 KRAH 072317
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
717 PM EDT MON AUG 7 2017
NCC051-072326-
/O.CAN.KRAH.SV.W.0181.000000T0000Z-170807T2330Z/
Cumberland NC-
717 PM EDT MON AUG 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3489 7887 3491 7890 3496 7900 3500 7902
3508 7904 3522 7892 3527 7874 3525 7862
3520 7863 3520 7864 3517 7863 3517 7864
3512 7865 3512 7864 3509 7867 3499 7864
3488 7884
TIME...MOT...LOC 2314Z 227DEG 35KT 3524 7862
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:40 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 7, 3:40 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 340 PM EDT Mon Aug 7 2017 .SYNOPSIS... A cold front will push southeastward through the area late today through Tuesday. The front will stall near the North Carolina and South Carolina border through midweek, as high pressure builds into the Mid-Atlantic from the north. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Monday... Unsettled weather will continue through tonight. Subtle perturbations continue to streak into the area from the SW within the southwesterly steering flow ahead of a positively tilted trough over the Great Lakes region. One prominent wave which has crossed VA in the last several hours is now pushing into the Mid Atlantic coast region, with moderate subsidence in its wake, noted by a small but deep area of drying on layer water vapor imagery over north central NC. Greater instability (prompted by stronger and more prolonged heating) over our southern and eastern sections including the coastal areas has fostered development of stronger and more organized convection, despite the slightly weaker effective shear as compared to areas further north and over VA. The latest surface analysis shows the frontal zone still to our north across VA, although this front should slowly push southward into NC as energy swings through the base of the trough later tonight. With plentiful moisture in place south of the front, marginal to moderate instability in place (with slow reduction after nightfall), and another weak wave just to our WSW poised to contribute weak dynamic forcing for ascent, high chance to likely pops are warranted through tonight. Will need to watch for the possibility of a strong to perhaps severe storm or two, mainly in the E and NE, if we're able to achieve some overlap of the upstream DPVA, a surface low tracking along the front, and some lingering instability with favorable deep layer shear. An isolated weak tornado cannot be ruled out near the frontal zone. Lows 70-76 under mostly cloudy skies. -GIH && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 340 PM Monday... The greatest focus of showers and storms will push southeast through NC Tue. The mid level trough axis is expected to extend from upstate NY back through the Ohio Valley Tue morning, while weak perturbations to the SE of the trough streak across NC. The trough axis will move steadily SE through the day, pushing the surface front southward through NC. Convection chances will remain high early in the day before trending gradually down from N to S late in the day, leaving just a low chance across the south Tue night as PW drops under 2". Rainfall amounts will range from a half to around an inch, with locally higher amounts where cells train over one area. With extensive morning clouds and precip hindering heating, CAPE should remain low, just a few hundred J/kg at most. Expect highs around 80 to the lower 80s and lows Tue night from the low 60s north (where partial clearing is expected late as weak high pressure starts to build in) to near 70 south. -GIH && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 220 PM Monday... High pressure over the OH valley will build into the Mid-Atlantic Wednesday morning, propelling a cold front southward through NC. Guidance suggests the front will stall along/south of the NC/SC border, with a dry/stable airmass in place over much of central NC, particularly the Northern Piedmont. Expect below normal temperatures with dry conditions aside from a small chance for showers in far southern portions of central NC. An unseasonably amplified trough will continue over the eastern CONUS late this week through Monday. In general, expect near or slightly below normal temperatures and above normal chances for convection. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 215 PM Monday... Periods of showers and a few storms will continue through the next 24 hours. Cigs have gradually risen from IFR earlier this morning to MVFR at INT/GSO/RDU and VFR at FAY/RWI, with numerous holes in the clouds. Cigs will continue to slowly lift through the rest of the afternoon, with mostly VFR conditions by 21z. However, periods of showers will continue, along with a few storms during the late afternoon hours. The greatest chance for storms will be near FAY and RWI. Erratic gusty winds and brief IFR/LIFR conditions are likely in and near storms. Cigs are expected to remain mostly VFR through the evening hours, but should drop to MVFR and IFR after 06z, with the highest chance of sub-VFR conditions at RWI/RDU. Low vsbys in fog should not be a problem, as a steady breeze from the SW persists. These adverse cigs should improve slowly to VFR after 15z Tue, although high shower/storm chances will continue areawide. Looking beyond 18z Tue, showers and a few storms will remain likely through Tue afternoon into the evening as a cold front pushes through the area from the NW. This will push the greater rain chances to the south (affecting FAY). Good chance of sub-VFR conditions late Tue night into Wed morning with weak high pressure building in from the N. Dry weather and VFR conditions likely from mid morning Wed through Thu, although low level flow from the ENE Wed night may bring patchy fog/stratus early Thu. A return to summerlike scattered late day showers and storms is expected Fri and Sat as the front to our south heads back northward through NC as a warm front. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KS NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Vincent/Franklin AVIATION...Hartfield
Hazardous weather outlook, Aug 7, 3:43 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 343 PM EDT Mon Aug 7 2017 NCZ007>010-021>026-038>041-073>076-083>086-081000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond-Scotland-Hoke- 343 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong storm or two are possible late this afternoon through this evening. Strong wind gusts over 45 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-077-078-088-089-081000- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland- Sampson- 343 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe storms are possible late this afternoon through tonight. The main threat will be damaging wind gusts over 60 mph. A brief tornado is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 4:27 PM EDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Raleigh NC 427 PM EDT MON AUG 7 2017 NCZ075>077-086-088-072130- Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC- 427 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE... SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND...SOUTHEASTERN LEE AND NORTHERN HOKE COUNTIES UNTIL 530 PM EDT... At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near Aberdeen, or near Southern Pines, moving northeast at 30 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Sanford, Southern Pines, Fort Bragg, Aberdeen, Pope AFB, Spring Lake, Broadway, Vass, Cameron and Lemon Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Dont wait until you see the first lightning flash before heading to safety. Move indoors at the first sign of threatening skies or the first sound of thunder. Deadly lightning strikes can occur well ahead of an approaching storm, prior to the arrival of rain and wind. Make sure that lightning is well away from your location before resuming outdoor activity. && LAT...LON 3499 7934 3510 7945 3552 7911 3530 7880 TIME...MOT...LOC 2026Z 226DEG 28KT 3509 7938 23
Special weather statement, Aug 7, 5:28 PM EDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Raleigh NC 528 PM EDT MON AUG 7 2017 NCZ041-042-077-072215- Johnston NC-Harnett NC-Wake NC- 528 PM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT...SOUTH CENTRAL WAKE AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 615 PM EDT... At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near Lillington, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Lillington, Angier, Coats, Coats Crossroads, Buies Creek and Raven Rock State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3531 7892 3539 7897 3567 7857 3549 7843 TIME...MOT...LOC 2127Z 238DEG 36KT 3539 7888 Ellis
Special weather statement, Aug 7, 6:37 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT MON AUG 7 2017
NCZ077-088-089-072315-
Sampson NC-Harnett NC-Cumberland NC-
637 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...
SOUTHEASTERN HARNETT AND CUMBERLAND COUNTIES UNTIL 715 PM EDT...
At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fayetteville, moving northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Dunn, Godwin, Pope AFB, Hope Mills, Spring
Lake, Erwin, Eastover and Stedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3486 7893 3487 7892 3490 7894 3495 7904
3499 7905 3504 7909 3511 7910 3540 7872
3510 7832 3485 7876 3485 7883 3483 7890
TIME...MOT...LOC 2237Z 228DEG 36KT 3497 7898
EllisThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:27 PM EDT | Special Weather Statement | RAH | Lee | 63 min |
| Aug 7, 5:28 PM EDT | Special Weather Statement | RAH | Harnett | 47 min |
| Aug 7, 6:37 PM EDT | Special Weather Statement | RAH | Cumberland | 38 min |
| Aug 7, 7:29 PM EDT | Special Weather Statement | RAH | Forsyth | 76 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.